Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 94, NWS Salt Lake City, UT

September 9, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2013, 2:58 PM MDT for Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2013, 2:58 PM MDT (20:58 UTC)
Expired
Sep 9, 2013, 7:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:09 PM MDTFLASH FLOOD20 W Big Water, UTBUCKSKIN GULCH AND MANY OTHER SMALL STREAMS AND DRY WASHES FLASH FLOODED IN THE PARIA LOWER DRAINAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS55 KSLC 092058
FFWSLC
UTC025-100100-
/O.NEW.KSLC.FF.W.0094.130909T2058Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT MON SEP 9 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 700 PM MDT

* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN OVER THE PARIA RIVER IN KANE COUNTY AND DEEP SPRINGS 
DRAINAGES. FLASH FLOODING IS EXPECTED ALONG THE PARIA RIVER IN KANE 
COUNTY...BUCKSKIN GULCH...HOUSE ROCK VALLEY ROAD AND COYOTE VALLEY 
AS WELL AS OTHER SMALL STREAMS AND DRY WASHES IN CENTRAL KANE 
COUNTY. THIS HEAVY RAIN AND THE ASSOCIATED FLASH FLOODING THREAT 
WILL CONTINUE INTO THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3727 11223 3741 11183 3713 11174 3700 11160
      3700 11211

$$

KRUSE
1 follow-up statement
789 
WGUS75 KSLC 100052
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 PM MDT MON SEP 9 2013

UTC025-100102-
/O.EXP.KSLC.FF.W.0094.000000T0000Z-130910T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
652 PM MDT MON SEP 9 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL KANE
COUNTY...

THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN REPLACED BY AN AREAL 
FLOOD WARNING. PLEASE REFER TO THE FLWSLC PRODUCT ISSUED EARLIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3727 11223 3741 11183 3713 11174 3700 11160
      3700 11211

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:30 AM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 9:30 AM MDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT MON SEP 9 2013

.SYNOPSIS...A VERY MOIST AIRMASS REMAINS OVER MUCH OF SOUTHERN AND
EASTERN UTAH WHILE DRIER AIR COVERS THE WASATCH FRONT AND
NORTHWEST UTAH. THE MOISTURE WILL BEGIN TO SPREAD NORTH AND WEST
TUESDAY.

&&

.DISCUSSION...AN UPPER LEVEL CIRCULATION ALONG THE CA/AZ BORDER
THIS MORNING WITH A DEFORMATION ZONE EXTENDING NORTHEAST TOWARDS
TROUGH IN MT. VERY MOIST AIRMASS IN PLACE ACROSS SOUTHERN AND
EASTERN UTAH WITH CONSIDERABLY DRIER AIR OVER THE
NORTHWEST...INCLUDING THE WASATCH FRONT.

LATEST 12Z NAM AND HRRR RUNS SHOW PRECIP DEVELOPING SOUTH AND EAST
OF A LINE FROM ABOUT PRICE TO ST. GEORGE AND INCLUDING THE UINTA
MOUNTAINS. WIDESPREAD STRATIFORM RAINFALL LIKELY THIS AFTERNOON
WITH SOME EMBEDDED THUNDERSTORMS.

YESTERDAY WE SAW SOME SIGNIFICANT FLASH FLOODING ON THE PARIA
RIVER AND WAHWEAP CREEK IN AREAS WHERE RADAR INDICATED ONLY ABOUT
.5 TO 1.0 INCHES OF RAIN. BELIEVE RADAR MAY BE OVERSHOOTING THIS
RELATIVELY LOW TOPPED PRECIP AND ALSO EXPECT SOME WARM RAIN
PROCESS TAKING PLACE BELOW RADAR BEAM. THE SAME SITUATION IS
LIKELY TODAY AND THROUGH MUCH OF THE WEEK...SO MAY BE PULLING THE
TRIGGER ON FLASH FLOOD WARNINGS WITH A BIT LESS RADAR ESTIMATED
RAINFALL THAN IS USUALLY THE CASE IN THE SUMMER WHEN FLOODS ARE
MORE TYPICALLY FROM DEEPER CONVECTION.

MODELS ALL HAVE VARIOUS PARTS OF THE UPPER CIRCULATION ROTATING
NORTHWARD INTO UTAH THE NEXT FEW DAYS. THE MID LEVEL FLOW BECOMES
SOUTHERLY TO EASTERLY OVER ALL OF UTAH AND PRECIP SPREADS NORTH
LATE TUESDAY THROUGH AT LEAST WEDNESDAY. LOOKS LIKE A PROLONGED
PERIOD OF RAIN ACROSS SOUTHERN UTAH. NORMALLY DRY WASHES AND SLOT
CANYONS WILL BE RUNNING MUCH OF THE WEEK.

NORTHERN BURN SCARS LIKELY DRY TODAY AND PROBABLY MOST OF TUESDAY
BUT THREAT FOR MORE RAIN RETURNS TUESDAY EVENING AND CONTINUES FOR
A FEW DAYS.

NO CHANGES TO CURRENT FORECASTS AT THIS TIME.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED SWITCH TO
THE NORTHWEST BETWEEN 17Z AND 19Z TODAY. OTHERWISE...WEATHER IMPACTS
SHOULD REMAIN MINIMAL TODAY...WITH SHOWERS AND THUNDERSTORMS
REMAINING WELL SOUTH OF THE TERMINAL THROUGH THIS AFTERNOON. THAT
SAID...THERE IS A 10 PERCENT CHANCE THAT SHOWERS OVER UTAH COUNTY
COULD CAUSE WINDS TO SWITCH BACK TO THE SOUTH BETWEEN 21Z AND 01Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER/AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 6:52 AM MDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
652 AM MDT MON SEP 9 2013

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
652 AM MDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE
SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER
CONDITIONS ACROSS THE NORTHWEST.

HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST.
THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN
THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF
THESE STORMS.

SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH
FLOOD THREAT WILL CONTINUE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE
NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER
THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL
CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE
TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH
THE THREAT OF ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:27 AM MDTFlash Flood WatchSLC4 days
Sep 9, 1:07 PM MDTFlash Flood WarningSLCKane, San Juan6 hr
Sep 9, 1:55 PM MDTFlash Flood WarningSLCWashington4 hr
Sep 9, 3:31 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.